High Wind, Eastern Glacier
- When
- July 23, 12:00 PM MST to 6:00 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Wind gust to 53KT (61MPH) was reported at the Cut Bank ASOS.
Strong winds developed over portions of the Rocky Mountain Front and adjacent plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong winds developed over portions of the Rocky Mountain Front and adjacent plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 10:42 AM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1142 AM MDT MON JUL 23 2012 .UPDATE... QUICK UPDATE THIS MORNING TO DECREASE POPS ACROSS CWA THIS MORNING. ANY SHOWERS/THUNDERSTORMS THAT DID DEVELOP EARLIER HAVE MOVED OUT OF THE AREA. HOWEVER...HAVE LEFT MENTION OF SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS IN FOR THE REMAINDER OF THE MORNING AS THE AIRMASS IS EXPECTED TO DESTABILIZE BY LATE MORNING WITH THE PROGRESSION OF THE COLD FRONT. COULSTON && .AVIATION... UPDATED 1742Z. A COLD FRONT WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. WINDS BEHIND THE FRONT WILL SHIFT TO THE WEST AND GUST TO NEAR 40 KNOTS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND BEHIND THE FRONT AND WILL CONTAIN GUSTY AND ERRATIC WINDS. VFR CONDITIONS PREVAIL WITH BRIEF MVFR CONDITIONS POSSIBLE IN THE VICINITY OF THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 545 AM MDT MON JUL 23 2012/ TODAY THROUGH WEDNESDAY...A FAST MOVING PACIFIC COOL FRONT WILL MOVE THROUGH THE REGION TODAY. AT 4 AM...THE COOL FRONT WAS LOCATED ALONG THE DIVIDE...AND THIS FRONT WILL MOVE EASTWARD THROUGH THE REGION DURING THE DAY TODAY. ISOLATED SHOWERS/THUNDERSTORMS ARE DEVELOPING ALONG THE FRONT...SO ALL AREAS HAVE AT LEAST A SLIGHT CHANCE OF A THUNDERSTORM TODAY...UNTIL THE FRONT GOES THROUGH. THE COOL FRONT IS EXPECTED TO MOVE THROUGH THE HAVRE/HARLEM/LEWISTOWN/BOZEMAN AREAS DURING THE AFTERNOON HOURS. WITH A BIT MORE INSTABILITY IN THIS REGION LATER TODAY...GUSTY WINDS WILL BE POSSIBLE FROM THE STRONGER STORMS. AFTERNOON TEMPERATURES WILL STILL BE WARM TODAY...AS THE SLIGHTLY COOLER TEMPERATURES WILL TAKE ANOTHER DAY BEFORE THEY MOVE INTO THE REGION. THE THUNDERSTORMS SHOULD GENERALLY END THIS EVENING...WITH FAIRLY QUIET WEATHER EXPECTED FOR TUESDAY AND WEDNESDAY MORNING. BY WEDNESDAY AFTERNOON...A WEAK UPPER LEVEL DISTURBANCE SLIDES SOUTHEAST OUT OF BRITISH COLUMBIA. THIS DISTURBANCE COULD TRIGGER A FEW ISOLATED THUNDERSTORMS IN THE GLACIER PARK REGION. EVEN THOUGH TEMPERATURES WILL BE A TAD COOLER FOR TUESDAY/WEDNESDAY...THEY WILL STILL GENERALLY AVERAGE NEAR NORMAL...WHICH IS THE LOWER TO MID 80S FOR LOWER ELEVATION LOCATIONS. OVERNIGHT LOWS WILL BE NEAR NORMAL AS WELL FOR MOST LOWER ELEVATION LOCATIONS...BUT SLIGHTLY ON THE CHILLY SIDE FOR MOUNTAIN AREAS OVER THE FRONT RANGE OF THE ROCKIES. BRUSDA WEDNESDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE PERIOD STARTS OUT WITH A BUILDING UPPER RIDGE OVER THE AREA PROVIDING GENERALLY DRY AND WARM CONDITIONS. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND OVER THE SOUTHWEST MOUNTAINS ON THURSDAY. BY FRIDAY...THE BUILDING RIDGE WILL AGAIN BEGIN TO TAP INTO MONSOONAL MOISTURE FROM THE SOUTHWEST U.S. AND BRING IT NORTH. THUNDERSTORMS WILL GAIN AREAL COVERAGE OVER SOUTHWEST MONTANA FRIDAY. THE MODELS DIVERGE A BIT WITH THEIR SOLUTIONS FOR SATURDAY. THE EUROPEAN SHIFTS THE RIDGE AXIS TO THE DAKOTAS IN RESPONSE TO AN UPPER TROF THAT APPROACHES THE WEST COAST. THE GFS MAINTAINS THE RIDGE OVER MONTANA AND CONTINUES TO DRAW UP MOISTURE INTO THE AREA. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP OVER ALL BUT THE NORTHWEST PORTION OF THE COUNTY WARNING AREA. THE EUROPEAN MODEL BRINGS AN UPPER RIDGE BACK OVER THE AREA SUNDAY AND MONDAY AS BOTH MODELS DEVELOP CONVECTIVE ACTIVITY OVER THE SOUTHWEST AND EASTERN PORTION OF THE COUNTY WARNING AREA AS THE MONSOONAL MOISTURE TAP IS PUSHED FURTHER EAST. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES TO START THE PERIOD BUT RISE ABOVE SEASONAL AVERAGES THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GTF 90 52 87 53 / 20 10 0 0 CTB 79 49 78 51 / 10 10 0 0 HLN 91 54 88 54 / 20 10 0 0 BZN 94 47 90 46 / 30 50 0 0 WEY 82 41 78 39 / 40 40 0 0 DLN 89 49 86 48 / 20 20 0 0 HVR 96 52 87 54 / 20 30 0 10 LWT 92 50 85 51 / 30 50 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT TUESDAY CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA... EASTERN TETON...LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT... SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE...CHOUTEAU...CASCADE. && SHORT TERM...BRUSDA/COULSTON LONG TERM...EMANUEL AVIATION...EMANUEL WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 340 AM MDT MON JUL 23 2012 MTZ009-010-012>014-044>046-048-049-241200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 340 AM MDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT STARTING AT NOON TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM TUESDAY. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF NEW FIRE STARTS WOULD GREATLY BE APPRECIATED. MTZ011-047-050-051-054-055-241200- HILL-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN- 340 AM MDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TODAY. SOME STORMS COULD PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF GUSTY THUNDERSTORM WINDS WOULD GREATLY BE APPRECIATED. MTZ008-015-052-053-241200- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER- 340 AM MDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
3 high wind. Local standard time, as filed.
Wind gust to 53KT (61MPH) was reported at the Cut Bank ASOS.
Wind gust to 56KT (64MPH) was reported at the Gates Park RAWS.
Wind gust to 51KT (59MPH) was reported at the Geyser DOT sensor 2 miles SSE of Geyser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397928, 397929, 397930.